Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Denver/Boulder, CO

July 29, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 29, 2022, 12:27 PM MDT for Grand County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2022, 12:27 PM MDT (18:27 UTC)
Expired
Jul 29, 2022, 2:43 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 134 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS55 KBOU 291827
FFWBOU
COC049-292130-
/O.NEW.KBOU.FF.W.0038.220729T1827Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1227 PM MDT Fri Jul 29 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  North Central Grand County in north central Colorado...

* Until 330 PM MDT.

* At 1227 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the north central portions of the East 
  Troublesome burn area. Up to 0.2 inches of rain have fallen. 
  Additional rainfall amounts of 0.2 to 0.6 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  north central portions of the East Troublesome burn area of North 
  Central Grand County

This includes the following additional locations...
	Stillwater Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
      4021 10591 4021 10603 4026 10605

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch
2 follow-up statements
864 
WGUS75 KBOU 291905
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
105 PM MDT Fri Jul 29 2022

COC049-292130-
/O.CON.KBOU.FF.W.0038.000000T0000Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
105 PM MDT Fri Jul 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT THIS 
AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...

At 105 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain had moved out of the warned area. Between 0.2 and 0.6 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  the north central portions of the East Troublesome Burn area in 
  North Central Grand County

This includes the following additional locations...
	Stillwater Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
      4021 10591 4021 10603 4026 10605

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch
919 
WGUS75 KBOU 292043
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
243 PM MDT Fri Jul 29 2022

COC049-292053-
/O.CAN.KBOU.FF.W.0038.000000T0000Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
243 PM MDT Fri Jul 29 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE NORTH CENTRAL PORTIONS 
OF THE EAST TROUBLESOME BURN AREA IN NORTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
      4021 10591 4021 10603 4026 10605

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:50 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 29, 10:50 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT Fri Jul 29 2022

.UPDATE...
Issued at 1038 AM MDT Fri Jul 29 2022

A large circulation seen on water vapor over eastern Weld county
brought morning stratus to areas along and south of I-70. This
hindered morning heating initially but with clearing over the
last hour temperatures have rebounded and we are 3 degrees warmer
at this time than yesterday. Satellite currently showing some cu
developing across Elbert and northeast into Arapahoe and Adams
that CAMs are picking up on with convection starting around 19z
and continuing into the early evening hours. Storms are also
expected to form over the higher terrain and push southeast with
storms capable of producing heavy rain. Current ACARs soundings
are still showing a weak cap around 650 mb (15z) over Denver but
there is high confidence that this will erode and storms will be
able to survive across the metro most likely after 4 pm with less
coverage.

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Fri Jul 29 2022

Weak NNW flow aloft will be over the area today and tonight.  At the
sfc, a weak Denver cyclone will be in place with SSE low level flow
across the plains.  Overall can't find any defined feature to
enhance tstm development.  However, expect warmer temps this aftn so
this will lead to a better chc of storms.  Once again the HRRR is
very aggressive in developing storms by midday, over the higher
terrain, with outflow boundaries triggering sct storms along the
I-25 Corridor by mid to late aftn. Other hi res data has less
coverage of storms. Meanwhile another focus for tstm development
would be along a convergence zone associated with the Denver
cyclone to the east and southeast of Denver.

With precipitable water values still high and expected slow movement
of storms, heavy rain will be possible in a few areas. As for
highs, readings will range from the upper 70s to mid 80s over nern
CO.

For tonight, tstm activity will end by early evening over the higher
terrain.  Across the plains tstms may linger thru mid to late
evening, especially over the Palmer Divide and Lincoln county.

.LONG TERM...(Saturday through Thursday)
Issued at 402 AM MDT Fri Jul 29 2022

Our region will see an active weather pattern this weekend as
shortwave will provide monsoonal moisture increasing our chances
of precipitation. Skies clear Friday night into Saturday morning
which should provide enough diurnal heating combining with MLCAPE
near 600- 800 J/kg to produce thunderstorms in the mountains and
valleys. PWATs have significantly decreased compared to last
model runs and now range from 0.60-0.70 inches Saturday
afternoon. With weak speed shear and weak directional shear, these
storms could be slow movers which may produce heavy rainfall
stalling over an area. This will pose a limited flash flood
threat over all burn areas. There is less forecast confidence
that these storms will cross the I-25 corridor into the eastern
plains where more stable conditions exist. GFS/NAM at 700mb
showing temperatures reaching 16-18C for the mountains and valleys
thus increased temperatures slightly Saturday afternoon. Sunday,
similar conditions will occur but thunderstorm development
decreases as the upper level ridge strengthens.

Monday, our region stays under a short-live ridge pattern where
drier air will limit thunderstorm development. This led to a
decrease in PoPs and focused isolated thunderstorms mainly for Park
county. An isolated thunderstorms could develop on the Palmer Divide
but most areas will trend with mostly sunny skies. Additionally,
surface temperatures will increase which will be the warmest day
next week. Tuesday, there is some uncertainty in precipitation
chances as a stronger upper level high develops on the ECMWF
guidance versus the GFS. Either way, keeping NBM blend for PoPs
for Tuesday to late next week due to uncertainty and model
disagreement in the upper levels.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 402 AM MDT Fri Jul 29 2022

Weak WSW winds this morning will become more easterly by midday.
Outflow boundaries from higher terrain convection will move across
by mid to late aftn and may allow for a chc of storms, mainly in the
21Z to 00Z time period.  After 00Z the threat of storms should
diminish.  Winds this evening will become southerly and then more
SSW after 06Z.

&&

.HYDROLOGY...
Issued at 402 AM MDT Fri Jul 29 2022

There will be a better chance of storms this afternoon.  The storms
will be slow moving and capable of producing heavy rainfall. At
this time, not sure about overall coverage of storms so will not
issue a flash flood watch. Naturally, if one of the burn scars
takes a direct hit from a stronger storm then there will be a
risk of flash flooding. Across the I-25 Corridor and Palmer Divide
there could also be some locally heavy rain as well.

Thunderstorm development will be restricted this weekend
as drier air arrives aloft. However, there is enough instability to
support thunderstorm growth especially in the mountains and valleys.
This will lead to a limited flash flood threat for all burn areas
this weekend. Another round of scattered thunderstorms will occur
Tuesday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...RPK
LONG TERM...AD
AVIATION...RPK
HYDROLOGY...RPK/AD
Hazardous weather outlook, Jul 29, 10:36 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Fri Jul 29 2022

COZ030>051-301645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Fri Jul 29 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Afternoon showers and thunderstorms will develop by the afternoon
over the higher terrain and across the eastern plains. The storms
will be slow moving and could produce a quick 0.5 to 1.00 inches
of rain in less than an hour. There will be some risk of flash
flooding in the burn scars as well as areas that have seen copious
amounts of rainfall over the last few days. Storms may also
produce brief wind gusts to 50 mph along with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms will persist mainly over
the mountains and valleys this weekend. Drier conditions Monday
will prevail with isolated storms at most for the higher terrain.
Tuesday through next week, afternoon scattered thunderstorms will
begin in the mountains and valleys and push eastward across the
Front Range each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Special weather statement, Jul 29, 8:24 AM MDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Denver CO
824 AM MDT Fri Jul 29 2022

COZ048-051-291500-
Phillips County CO-Logan County CO-
824 AM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of east central Logan
and southwestern Phillips Counties through 900 AM MDT...

At 823 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Highland Center, or 20 miles west of Holyoke, moving
southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Highland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 10258 4044 10268 4063 10287 4067 10271
      4050 10248
TIME...MOT...LOC 1423Z 318DEG 11KT 4053 10270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:24 AM MDTSpecial Weather StatementBOUPhillips36 min
Jul 29, 12:50 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr
Jul 29, 4:30 PM MDTTornado Warning Tornado observedBOUAdams, Arapahoe15 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.